Chemotherapy can cause various unpleasant side effects. Some people may experience what is known as metal mouth. While it is not serious, it can impact a person’s quality of life.
Chemotherapy can cause a metallic taste in the mouth, a side effect known as chemo or metal mouth.
Treating the metallic taste in the mouth due to chemotherapy can be challenging. There is no standard treatment to get rid of the metallic taste.
Preventing this chemotherapy side effect is also difficult. However, there are some ways to override bad tastes due to chemotherapy.
While metallic taste may not be a serious side effect, it can impact a person’s quality of life and nutrition.
This article provides an overview of how to treat metallic taste in the mouth from chemotherapy.
In people with chemo mouth, certain food and drink, including water, may taste like metal. The sensation may be so unpleasant that people will purposely avoid certain foods.
Some people may start losing weight because they cannot tolerate the taste of food during chemotherapy. Weight loss and nutrient deficiencies can occur. Malnutrition and weight loss can make recovery from chemotherapy and cancer more challenging.
Data suggests that between 10% and 78% of people receiving chemotherapy may develop a metallic taste in the mouth.
This side effect occurs because the medication may activate certain receptors in the mouth or tongue that cause a metallic taste.
However, not all chemotherapy medications cause a metallic taste in the mouth.
Cisplatin, carboplatin, cyclophosphamide, and doxorubicin may be more likely to cause this side effect.
However, people may have different experiences with the same medications. Some people may not experience this side effect at all.
Both oral and intravenous (IV) chemotherapy drugs may cause a metallic taste.
With IV drugs that can cause a metallic taste, the side effect may occur within seconds or minutes of injection.
While metallic taste is a common side effect in people receiving chemotherapy, some may have other taste changes.
For example, people may experience little to no taste sensation, while some may develop heightened taste sensitivity.
Others may taste something without having anything in their mouth.
While there is no treatment or way to prevent the metallic taste due to chemotherapy drugs, certain measures can help, such as avoiding metal utensils, which can increase the sensation of a metallic taste, and serving food cold or at room temperature to slightly mask the taste of food.
Other strategies that
- sucking on sugar-free lemon drops, gum, or mints
- eating fresh fruits and vegetables
- avoiding canned fruits or vegetables
- seasoning foods with tart flavors like lemon, citrus fruits, and vinegar
- exploring different protein sources such as chicken, fish, and beans
- freezing fresh fruit to snack on
A zinc deficiency can also cause a metallic taste in the mouth, and supplementing with zinc salts may help improve taste. Taking supplements like vitamins A and B3 may also help improve any vitamin deficiencies that can lead to changes in taste.
Brushing the teeth and keeping the mouth clean may also help reduce bad tastes in the mouth.
After stopping the drug, the metallic taste will become less intense until the effect goes away completely.
In some situations, people may have a metallic taste in their mouth after the end of their chemotherapy treatment.
Since people may have different experiences with chemotherapy medications, it can be challenging to predict how long this side effect may last.
Anyone experiencing changes in taste with chemotherapy should speak with their care team.
A metallic taste in the mouth is not a serious side effect, but it can significantly impact a person’s nutrition and quality of life, leading to food avoidance and weight loss.
Some people may even decide to stop treatment.
Doctors can help people manage side effects such as a metallic taste in the mouth. Nutritionists can also help people with a metallic taste from chemotherapy hydrate and fuel themselves adequately.
Some chemotherapy drugs may cause a metallic taste in the mouth. While it is not a serious side effect, it can have important quality-of-life effects.
People may lose interest in eating to avoid tasting metal. This can lead to weight loss and nutrient deficiency.
Stopping chemotherapy is another consequence of a metallic taste in the mouth.
People experiencing this side effect should consult their cancer care team to find solutions and help maintain adequate nutrition during treatment.